Pennsylvania, 2016

Ice Storm in Pennsylvania, December 6, 2016

December 6, 2016 · NWS PBZ · 2 events in 2 counties and zones

Low pressure moving northeast toward the Upper Ohio Valley brought freezing rain to the Laurel Ridges of Pennsylvania, as well as higher elevations of Tucker county in West Virginia, and Garrett county Maryland. Ice accumulations over one quarter inch were reported in many ridge locations, with a few reports of trees and power lines down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving northeast toward the Upper Ohio Valley brought freezing rain to the Laurel Ridges of Pennsylvania, as well as higher elevations of Tucker county in West Virginia, and Garrett county Maryland. Ice accumulations over one quarter inch were reported in many ridge locations, with a few reports of trees and power lines down. Amounts near one tenth of an inch were reported in in Tucker county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 6, 5:34 AM EST, 26 minutes earlier.

Area forecast discussion, Dec 6, 5:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
534 AM EST Tue Dec 6 2016

.SYNOPSIS...
Low pressure is expected to spread precipitation across the
region Tuesday. A Thursday cold front will return snow shower
chances and much colder temperatures for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
530AM...updated hourly temperatures based on current obs. In most
cases, they were a bit higher than previously forecast, likely due
to increasing clouds and some influence of downsloping. There is
still enough of a spread between temperature and dewpoint to allow
for some wet-bulbing in some areas, but outside of a very brief
period of possible FZRA at onset, most locations outside the
advisory area will see rain during the morning. Rest of forecast
unchanged for now.

Previous discussion...

Weakening low pressure and an associated shortwave will track
across the Ohio Valley today. A new coastal low will form off of
Virginia by 00Z, with the original low opening up over the CWA.

Precipitation is expected areawide as strong isentropic lift
combines with PWAT values approaching one inch and a strong low
level jet. With slightly slower timing, most of the precipitation
outside of the advisory area will be in the form of rain, although
a few brief pockets of freezing rain cannot be totally ruled out
at onset. In the advisory area in the higher terrain, strong
southeast upslope flow will keep colder low level air in place,
while a warm layer aloft allows for sufficient melting to produce
a freezing rain threat. Sleet is also a possibility early due to
evaporative cooling. The freezing rain threat will continue
through the afternoon, ending when low-level flow veers southwest
by the evening. Across the far northeast, temperature profiles
will favor a change to snow this afternoon, and continuing into
tonight, with some accumulation of an inch or so. Sleet and a
little freezing rain are possible here too, but confidence is not
high enough for a headline.

Another concern is wind gusts associated with the low-level jet
this evening. On the ridges, gusts of 30 to 40 MPH are possible.
There are some signs of possible downslope enhancement in
Fayette/Westmoreland counties with reverse wind shear above the
ridgetops, but confidence is low.

Steady precipitation will pull off to the east fairly rapidly
this evening as the coastal low pulls away. Upper level moisture
is lost by midnight across most of the area, meaning that
drizzle or freezing drizzle may be a concern late tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Dry weather is forecast for Wednesday as surface high pressure
pays a brief visit, although temperatures will remain a touch
below normal. The next cold front is still expected to cross on
Thursday, bringing the coldest air of the season thus far. Kept
the idea of high chance/low likely PoPs for snow showers behind
the front in the developing mid-level trough. Lake enhancement
does not appear likely with generally WSW flow, although some
minor accumulation is possible, especially north of Pittsburgh.
Temperatures will tumble towards values well below normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper troughing and cold W-WSW flow should persist across the
eastern CONUS through Friday maintaining the chance for lake
enhanced and upslope snow showers. Some accumulation is likely with
a 13+ degree temperature difference between the lake and 850hpa.
But with uncertainty in band placement, have just upped PoPs for
the likely locations through Saturday morning. A less amplified
pattern sets up for the weekend through early next week, with
several crossing shortwaves progged. Differences in the evolution
of these systems prompted the use of the superblend for much of
this timeframe. Much below average temperatures are expected to
moderate by early next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
VFR will prevail through the early morning hours before deeper
moisture associated with a northeastward traversing low pressure
approaches.

Most if not all of the model guidance then deteriorates conditions
to MVFR and eventually IFR as moisture spreads across the
terminals. Strong warming aloft should support a mainly rain
event across the TAF sites, save for KFKL and KDUJ where a period
of wintry mix may occur for several hours. There may be some
frozen precipitation at onset further south depending on how
quickly we can saturate, but with low confidence, this was not
mentioned in the TAFs at this time.

An ese wind is expected through much of the day, veering to
southwesterly and westerly as the coastal low becomes the primary
low pressure system. Some low level wind shear may be possible at
KLBE with a strong low level jet in place early this morning,
before we start mixing, but will wait to see if this materializes
as much of the bufkit guidance shows some mixing will occur.

.OUTLOOK...
Improvements look possible on Wednesday before the next cold front
brings the chance for both cig and vsby restrictions in snow
showers.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 10 PM EST this evening FOR
     MDZ001.
OH...None.
PA...Winter Weather Advisory until 10 PM EST this evening FOR
     PAZ074-076.
WV...Winter Weather Advisory until 10 PM EST this evening FOR
     WVZ512>514.

&&
Hazardous weather outlook, Dec 6, 4:13 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 AM EST TUE DEC 6 2016

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020>022-029-
031-073-075-WVZ001>004-012-021-509>511-070915-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
413 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ512>514-070915-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN PRESTON-
WESTERN TUCKER-EASTERN TUCKER-
413 AM EST TUE DEC 6 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ009-015-016-023-070915-
FOREST-CLARION-JEFFERSON-INDIANA-
413 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE TODAY AND TONIGHT...WITH
POCKETS OF SLEET OR FREEZING RAIN IN ADDITION TO SOME LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Fayette Ridges

When
December 6, 6:00 AM EST to 9:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Ice Storm, Westmoreland Ridges

When
December 6, 6:00 AM EST to 9:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667301, 667302.